A Travellerspoint blog

On Travel Sickness

storm 10 °C

Lloyd could probably fly in an aerobatic plane for six hours, and then sail for three days in the wildest ocean and still feel totally fine. As for me, well I obviously have some more, um, refined genes which means I have to be a bit careful about too much of the wrong kind of motion. The flight over the Okavango is a case in point. I loved the first ten minutes, but after that half of me was wishing the plane would crash just so I could stop feeling so bad.

On our last dive trip, we met some divers who claimed to have solved their seasickness with a wonder drug called scopolomine. The drug is administered via a patch that sticks behind the ear for three days at a time. With my track record, you can bet I was rushing to the Doc to get some for our RTW and particularly the 10 days on a dive boat scheduled for November.

Our shark-diving trip yesterday seemed like a good opportunity to test it out. So, I put the patch on on Thursday evening (you're supposed to put it on well before you actually expect symptoms), and went to bed confident that this would be my first symptom free boat experience. Hurrah!

I quickly discovered that there is something worse that seasickness. Seasickness medication! For all of Friday and Saturday, I was like a zombie that couldn't function normally. I was unbelievably drowsy and, when I couldn't lie down, nauseous. I lost my appetite. Lloyd wasn't quite sure what to make of it all, until he too put a patch on and experienced the same 'out-of-body' type sensations. Overall, I felt lousy (about a 6 our of 10), but told myself it would be worth it if I managed my day out at sea.

I didn't. Whether it was my normal sea-sickness, or the side effects of the medication, I felt terrible after about the first hour on the boat: nauseous and drowsy, and with a new symptom of dizziness thrown in for good measure. I couldn't wait to be back on solid ground, where we both ripped off the patches with glee and waited for normality to return. Almost 24 hours post-patch, I'm STILL waiting.......

Anyway, the reason I'm writing this is just to warn people of the possible side effects. I'm sure many people use it without any problems whatsoever. But for me, it wasn't worth the steep price paid in terms of the miserable side effects. Beware Transderm Patches!!!! I'll be burning mine, and relying on dramamine for the dive trip.

Posted by jacquiedro 18:47 Archived in South Africa Tagged round_the_world

Email this entryFacebookStumbleUpon

Table of contents

Be the first to comment on this entry.

This blog requires you to be a logged in member of Travellerspoint to place comments.

Login